Alabama, 2003

Heat in Alabama, November 5, 2003

November 5, 2003 · NWS BMX · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 5, 2:05 PM CST, 55 minutes earlier.

Area forecast discussion, Nov 5, 2:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CST WED NOV  5 2003

.SYNOPSIS...THE COMBINATION OF ABUNDANT TROPICAL MOISTURE FROM THE
SOUTH...A LOW PRESSURE DISTURBANCE MOVING THROUGH...AND AN
APPROACHING COLD FRONT FROM THE NORTHWEST....WILL GIVE THE AREA
SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM THROUGH THURSDAY.
THE PASSAGE OF THE COLD FRONT ON THURSDAY WILL ALLOW HIGH
PRESSURE TO BUILD INTO THE AREA...BRINGING COOLER TEMPERATURES AND
DRY WEATHER TO THE AREA THIS THIS WEEKEND INTO EARLY NEXT WEEK.
&&

.SHORT TERM...RAIN CHANCES IS THE PRIMARY CONCERN THROUGH FRIDAY...
ALTHOUGH TEMPERATURES MAY BE TRICKY AS WELL.

EARLY THIS AFTERNOON...A JUICY ATMOSPHERE WAS IN PLACE ACROSS ALABAMA
AS TEMPERATURES WERE AROUND 80 AND DEWPOINTS WERE AROUND 70.
BIRMINGHAM HAS ALREADY AT LEAST TIED A RECORD HIGH TEMPERATURE FOR
THE DATE AS OF 1 PM AS THE MERCURY REACHED 82 DEGREES.  SKIES WERE
PARTLY TO MOSTLY CLOUDY AND SCATTERED SHOWERS WERE OVER THE AREA...
MAINLY WEST OF INTERSTATE 65.

TWO MAIN WEATHER FEATURES WILL AFFECT THE WEATHER ACROSS THE REGION
THROUGH FRIDAY...A WEAK LOW PRESSURE CIRCULATION MOVING NORTH ALONG
THE MISSISSIPPI/ALABAMA STATE LINE AND AN APPROACHING COLD FRONT
MOVING SOUTHEAST.

PREFER THE ETA MODEL DURING THE SHORT TERM AS IT MODELED THESE
WEATHER FEATURES AND MOISTURE BEST.

TONIGHT AND THURSDAY...WILL KEEP SCATTERED SHOWERS IN THE FORECAST
ACROSS THE AREA.  TONIGHT...EXPECT THE BEST CHANCE OF RAIN...MAINLY
ACROSS AREAS WEST OF INTERSTATE 65 WHERE THE WEAK LOW PRESSURE
CIRCULATION WILL PROVIDE MORE LIFT AS IT MOVES NORTH.  ON THURSDAY...
THE COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST...SO EXPECT
THE BEST CHANCE OF SHOWERS ACROSS THE NORTHWEST CORNER OF THE
FORECAST AREA WHERE LIFT WILL BE GREATEST.

THURSDAY NIGHT...COOLER AIR WILL WORK INTO THE AREA AS WINDS
BECOME NORTHERLY.  KEPT A SMALL CHANCE OF EVENING SHOWERS AS THE
FRONT WORKS THROUGH THE AREA.

FRIDAY..DRY AND MUCH COOLER WEATHER CAN BE EXPECTED.

MODEL TEMPERATURES IN THE SHORT TERM GENERALLY SEEM TOO COOL AS
THEY HAVE NOT BEEN HANDLING SUCH AN UNSEASONABLY WARM AIRMASS
RECENTLY...SO LEANED TOWARD THE WARMER GUIDANCE NUMBERS...ESPECIALLY
THROUGH THURSDAY.
&&

.LONG TERM...BEYOND FRIDAY...HIGH PRESSURE BEHIND THE FRONT WILL
BRING DRY WEATHER TO THE AREA.  TEMPERATURES SHOULD BE NEAR NORMAL
AS A ZONAL WEST TO EAST FLOW IS FORECAST TO PREVAIL.  A WEAK LOW
PRESSURE DISTURBANCE WILL PASS JUST NORTH OF THE AREA ON SUNDAY...BUT
DO NOT THINK THIS WILL BRING THE FORECAST AREA MUCH MORE THAN SOME
CLOUDS.  A WARMUP WILL SLOWLY OCCUR THE EARLY PART OF NEXT WEEK AS
SOUTHERLY WINDS DEVELOP.  INCLUDED A SLIGHT CHANCE OF SHOWERS NEXT
WEDNESDAY AS MODELS INDICATE THAT ANOTHER LOW PRESSURE SYSTEM WILL
APPROACH THE AREA.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 69 77 52 66 44 / 50 30 20  5  5
MONTGOMERY 66 82 59 73 47 / 30 30 20 10  5
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MBS/91
Hazardous weather outlook, Nov 5, 1:50 PM CST, 1 hour 10 minutes before
ALZ011>015-017>050-052200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 PM CST WED NOV 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS EVENING AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Jefferson

When
November 5, 3:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

The afternoon high temperature measured at the Birmingham International Airport was 83 degrees. This temperature established a new record high. NWS Observation

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335272.